Thunderstorm Wind, Dewey
- When
- July 23, 5:00 AM MST
- Where
- Dewey County, 9.99 mi WSW of Cheyenne Agency
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.000, -100.520
Sixty mph winds were estimated.
An isolated thunderstorm brought sixty mph winds to the southeast of La Plant.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
An isolated thunderstorm brought sixty mph winds to the southeast of La Plant.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 23, 4:25 AM MST, 35 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 625 AM CDT SAT JUL 23 2016 .SHORT TERM...(Today through Monday Afternoon) Issued at 356 AM CDT SAT JUL 23 2016 Still dealing with a few showers and thunderstorms across the western CWA, but for the most part, it's actually been a pretty quiet night as far as thunderstorm activity goes. As the day progresses, frontal boundary will march eastward into the area with moderate to strong instability developing. Shortwave over the northern Rockies will continue to move east providing support for additional shower and thunderstorm development. Best 0-6km bulk shear resides across ND, but there is enough over our area to support strong to severe convection. Hi-res models trying to close in on a scenario which includes initial development of storms over ND within zone of ascent related to advancing shortwave. Upscale growth to an MCS or multiple storm clusters then seems likely as activity eventually moves into MN. How far south more organized and widespread convection makes it is the big question. Models suggesting more activity across ND where best bulk shear resides. Although, there should be some degree of activity over this CWA as well, and any storms that do form have the potential to be strong or severe. Activity will quickly move east into MN this evening as the front makes steady eastward progress. Much drier air will move in behind the front and Sunday will be warm, but fairly comfortable as dewpoints will be much lower than what we have seen this past week. The rest of the short term is rather quiet. High pressure moves in Sunday night with lows likely dipping into the 50s for many locations which is something we have not seen for several days now. Monday looks rather warm again as 850mb temps climb through the 20s C. Probably looking at mid to upper 90s once again over central SD. Although, with dewpoints likely remaining in the 50s, do not expect heat indices to climb over 100 degrees at this point. .LONG TERM...(Monday Evening through Friday) Issued at 356 AM CDT SAT JUL 23 2016 Quasi-zonal flow aloft will transition to a weak trough and northwest flow by the end of the period. A number of shortwaves moving through the flow coupled with persistent weak sfc low pressure will bring continued chances for showers and thunderstorms through the extended. Temperatures will trend down through the week, starting with high in the mid 80s to lower 90s and ending with highs around 80. && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) Issued at 622 AM CDT SAT JUL 23 2016 Mvfr/ifr stratus across the southern tier counties will erode by 15z. Showers and thunderstorms associated with a warm front this morning and a cold front this afternoon will push across the region. Mvfr/ifr cigs and vsbys are possible in stronger storms. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...Wise AVIATION...Wise
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 508 AM CDT SAT JUL 23 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 508 AM CDT SAT JUL 23 2016 /408 AM MDT SAT JUL 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS ARE POSSIBLE EARLY THIS MORNING ACROSS CENTRAL SOUTH DAKOTA. ADDITIONAL STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH THE DAY...ESPECIALLY OVER NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA DURING THE AFTERNOON HOURS. THE GRASSLAND FIRE DANGER WILL REACH HIGH TO VERY HIGH ACROSS CENTRAL SOUTH DAKOTA THIS AFTERNOON. HEAT INDICES WILL TOP OUT AROUND 100 DEGREES FROM SOUTH CENTRAL THROUGH EAST CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. TMT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM MDT SAT JUL 23 2016
SDZ015-033-231045-
DEWEY SD-STANLEY SD-
355 AM MDT SAT JUL 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY AND WESTERN
DEWEY COUNTIES UNTIL 445 AM MDT...
AT 354 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GREEN GRASS...OR 8 MILES NORTH OF EAGLE BUTTE...MOVING NORTH AT
30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...LANTRY...ISABEL...WHITE HORSE...GREEN GRASS...
BEAR CREEK...LITTLE MOREAU REC AREA AND PARADE.
LAT...LON 4504 10148 4538 10149 4539 10147 4541 10147
4538 10078 4468 10085 4471 10114 4499 10114
4500 10150 4503 10150
TIME...MOT...LOC 0954Z 185DEG 25KT 4511 10118
WISESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
602 AM CDT SAT JUL 23 2016
SDZ015-033-034-231145-
SULLY SD-DEWEY SD-STANLEY SD-
602 AM CDT SAT JUL 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SULLY...NORTH
CENTRAL STANLEY AND CENTRAL DEWEY COUNTIES UNTIL 645 AM CDT/545 AM
MDT/...
AT 602 AM CDT/502 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR RIDGEVIEW...OR 22 MILES EAST OF EAGLE
BUTTE...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WHITE HORSE...MISSION RIDGE...RIDGEVIEW...LAKE OAHE...TIOSPAYE TOPA
SCHOOL...LAPLANT AND PARADE.
LAT...LON 4542 10098 4516 10037 4467 10076 4478 10114
4499 10114 4499 10121
TIME...MOT...LOC 1102Z 212DEG 19KT 4505 10078
WISEThe Aberdeen radar (KABR), 173 km away, was scanning. The volume nearest the first event began at 11:58 UTC.
1 thunderstorm wind. Local standard time, as filed.
Sixty mph winds were estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653584.